Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 211, NWS North Platte, NE

July 9, 20034 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 9, 2003, 3:16 AM CDT for 4 counties in Nebraska. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 3:16 AM CDT (08:16 UTC)
Expired
Jul 9, 2003, 4:15 AM CDT
In force
59 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Blaine County, NE, Custer County, NE, Garfield County, NE, Loup County, NE

The radar

The North Platte radar (KLNX), 101 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 11:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2953 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2953 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1593 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

891 
WUUS53 KLBF 090816
SVRLBF
NEC009-041-071-115-090915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
316 AM CDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LOUP COUNTY IN NORTH CENTRAL NEBRASKA
  SOUTHWESTERN GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA
  SOUTHEASTERN BLAINE COUNTY IN NORTH CENTRAL NEBRASKA
  CUSTER COUNTY IN CENTRAL NEBRASKA

* UNTIL 415 AM CDT

* AT 311 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM ALONG A LINE
  EXTENDING FROM 7 MILES EAST OF BURWELL TO 3 MILES SOUTH OF TAYLOR
  TO 2 MILES NORTHEAST OF WESTERVILLE TO 10 MILES SOUTHWEST OF
  CALLAWAY...MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OVER ANSLEY AROUND 335 AM CDT
  OVER MASON CITY AROUND 350 AM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT WEDNESDAY MORNING
FOR WESTERN NEBRASKA.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4191 9962 4118 10018 4116 9890 4197 9890

$$
SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:06 PM CDT, 12 hours 10 minutes earlier.

Area forecast discussion, Jul 8, 3:06 PM CDT, 12 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
306 PM CDT TUE JUL 8 2003

...TEMPS AND THE CONVECTION THIS EVENING THE MAIN CONCERN...

VERY BUSY DAY TODAY AS WE ARE CLEANING UP AFTER A MAJOR WIND EVENT
LAST NIGHT.  WILL TRY AND CONFIRM THE 105 MPH WIND REPORTED TO
DEUEL COUNTY EMERGENCY MANAGER BY A UNION PACIFIC RAILROAD EMPLOYEE.
U.P. HAVE WIND EQUIPMENT OUT AROUND BIG SPRINGS.  AWIPS DATA FOR
THIS EVENT HAS BEEN ARCHIVED AND A PRELIMINARY REPORT HAS BEEN
POSTED AT OUR PAST EVENTS SECTION OF OUR HOMEPAGE.

TONIGHT...STRONG 800MB THETA E ADVECTION VIZ TEXAS/HIGH PLAINS IS
FORECAST TO FOCUS ACROSS NORTHERN NEB/SRN SD THIS EVENING.  THIS
FOCUS IS VERY STRONG LIKE LAST NIGHT BUT OCCURS ABOUT 3 HRS LATER AOA
03Z. KVTN MODEL SOUNDING SHOWS DRY MIDLEVEL INTRUSION NEAR 700MB FOR
ANOTHER POTENTIAL WIND EVENT.  WIND FIELDS/SHEAR ARE VERY STRONG
TONIGHT SO OTHER TYPES OF SEVERE WEATHER COULD OCCUR ALSO.  MID LEVEL
LAPSE RATES CONTINUE VERY STEEP.

CONVECTION CURRENTLY FIRING OVER NE WY IS BEING MONITORED FOR SVR WX
BY SPC.  PRESUMABLY THIS AREA OF CONVECTION WILL ADVANCE E-SE THRU NW
NEB/WRN SD THIS AFTN/EVENING.  ETA FOCUSES THE BEST INSTABILITY
ACROSS NRN ZONES BUT A N-S BAND OF SQUALL-LIKE LOOKING OMEGA
DEVELOPS SWD TONIGHT ACROSS ALL OF FCST AREA.  THEREFORE...ALL OF
FCST AREA WILL BE MONITORED FOR SEVERE AS CONVECTION OVER WY APPEARS
SOMEWHAT FARTHER SOUTH THAN EXPECTED AND ATMOSPHERE ACROSS WRN NEB IS
BECOMING VERY UNSTABLE.

BEYOND...WEDS-TUESDAY...DRY.  MRF SUGGESTING VERY WARM WEATHER
MONDAY...SOME CHC OF STORMS TUESDAY.

.LBF...NONE.

CDC
Hazardous weather outlook, Jul 8, 4:07 PM CDT, 11 hours 9 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
407 PM CDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR TONIGHT
ACROSS NORTH CENTRAL NEBRASKA...MAINLY EAST OF A LINE FROM MERRIMAN
IN NORTHWEST CHERRY COUNTY...TO BROWNLEE IN SOUTHEAST CHERRY
COUNTY...TO BURWELL IN GARFIELD COUNTY.  A SLIGHT RISK OF SEVERE
THUNDERSTORMS THEN EXTENDS NORTHEAST OF A LINE FROM 20 MILES NORTH
OF LISCO IN WESTERN GARDEN COUNTY...TO SUTHERLAND IN LINCOLN
COUNTY...TO EUSTIS IN NORTHEAST FRONTIER COUNTY.

THUNDERSTORMS WILL BEGIN ACROSS WYOMING AND SOUTH DAKOTA AND DROP
SOUTHEAST INTO NORTH CENTRAL NEBRASKA. SOUTHEAST WINDS CONTINUE TO
BRING ABUNDANT MOISTURE INTO THE AREA. THUNDERSTORMS WILL PUSH INTO
THE AREA THIS EVENING ALONG AN AREA OF LOW PRESSURE IN NORTH CENTRAL
NEBRASKA...AND THEN MOVE SOUTHEASTWARD ACROSS NORTH CENTRAL NEBRASKA
OVERNIGHT.  THE PRIMARY THREAT FROM THESE STORMS WILL BE STRONG
OUTFLOW WINDS FROM THE THUNDERSTORMS...HOWEVER GIVEN THE PROXIMITY
OF THE SURFACE FRONT AND CHANGING WIND DIRECTION THROUGH THE LOWER
LAYERS OF THE ATMOSPHERE...ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...ESPECIALLY ACROSS NORTH
CENTRAL NEBRASKA.

SPOTTER ACTIVATION IS NOT ANTICIPATED WEDNESDAY THROUGH MONDAY.

DDB

In the hours before

Local storm report, Jul 8, 11:33 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1133 PM CDT TUE JUL 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1059 PM    21 SSW MULLEN             NE   1.00 IN HAIL
07/08/03   HOOKER                         GUSTY WINDS AND STORM
                                          ROTATION REPORTED

CAB
Local storm report, Jul 8, 11:48 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1148 PM CDT TUE JUL 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 PM    TRYON                     NE   TORNADO
07/08/03   MCPHERSON                      NO POWER IN TRYON...POWER
                                          LINES DOWN...TORNADO WENT
                                          THROUGH THE TOWN OF TRYON

CAB
Local storm report, Jul 8, 11:51 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1151 PM CDT TUE JUL 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 PM    TRYON                     NE   TORNADO
07/08/03   MCPHERSON                      LARGE TREES REPORTED DOWN
                                          IN CITY OF TRYON

CAB
Local storm report, Jul 9, 1:08 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0108 AM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1223 AM    BROKEN BOW                NE   58 MPH TSTORM WIND
07/09/03   CUSTER                         RECORDED AT BBW ASOS

CAB
Local storm report, Jul 9, 1:10 AM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0110 AM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1253 AM    BROKEN BOW                NE   58 MPH TSTORM WIND
07/09/03   CUSTER                         RECORDED BY BBW ASOS

CAB
Local storm report, Jul 9, 1:37 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0137 AM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1253 AM    BROKEN BOW                NE   58 MPH TSTORM WIND
07/09/03   CUSTER                         RECORDED BY BBW ASOS

1135 PM    TRYON                     NE   TORNADO
07/08/03   MCPHERSON                      LARGE TREES DOWN IN CITY
                                          OF TRYON...POWER OUT

1135 PM    TRYON                     NE   TORNADO
07/08/03   MCPHERSON                      TORNADO WENT THROUGH CITY
                                          OF TRYON...POWER LINES DOWN
                                          AND POWER OUT IN
                                          CITY...COMMUNICATIONS TOWER
                                          KNOCKED DOWN...COURTHOUSE
                                          ROOF DOWN...

1115 PM    12 NW TRYON               NE   1.75 IN HAIL
07/08/03   MCPHERSON

1059 PM    21 SSW MULLEN             NE   1.00 IN HAIL
07/08/03   HOOKER

1025 PM    9 NNE HYANNIS             NE   1.00 IN HAIL
07/08/03   CHERRY

1000 PM    3 N HYANNIS               NE   3.00 IN HAIL
07/08/03   GRANT

0950 PM    5 N HYANNIS               NE   1.75 IN HAIL
07/08/03   GRANT

0945 PM    55 S MERRIMAN             NE   1.75 IN HAIL
07/08/03   CHERRY

CAB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:29 PM CDTSevere Thunderstorm WarningLBFCherry61 min
Jul 8, 9:48 PM CDTSevere Thunderstorm WarningLBFGrant, Hooker57 min
Jul 8, 9:57 PM CDTTornado WarningLBFGrant, Hooker48 min
Jul 8, 10:32 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry58 min
Jul 8, 10:48 PM CDTSevere Thunderstorm WarningLBFHooker57 min
Jul 8, 11:07 PM CDTSevere Thunderstorm WarningLBFMcPherson53 min
Jul 8, 11:25 PM CDTTornado WarningLBFMcPherson35 min
Jul 8, 11:50 PM CDTTornado WarningLBFLogan40 min
Jul 9, 12:15 AM CDTTornado WarningLBFLincoln30 min
Jul 9, 12:30 AM CDTTornado WarningLBFLogan30 min
Jul 9, 12:34 AM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Garfield, Holt, Loup, Wheeler56 min
Jul 9, 1:03 AM CDTTornado WarningLBFCuster27 min
Jul 9, 2:08 AM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup, Thomas67 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.